Case: 40 year old male presenting with rash for one day. Patient recently started Bactrim, endorsing flu-like symptoms for the past 2 days. Chest and back are erythematous and warm. In the ED, patient is febrile and tachycardic. Based on the picture below what should you be worried about?
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN)!
SJS and TEN are entities of the same disease and represent a spectrum distinguished by severity. Incidence is highest in adults aged 20-40 years old, men and HIV-infected individuals. Medications are the most common precipitators of SJS and TEN, especially sulfa antibiotics and anticonvulsants, however there is a large list of meds that can trigger SJS/TEN. In children, mycoplasma pneumoniae is a common precipitating factor.
Patient’s generally have preceding flu-like symptoms with malaise, fever, myalgias and arthralgias. The cutaneous symptoms usually start with target-like lesions, erythematous macules or diffuse erythema that progresses to bullae and eventual sloughing of the skin. Patients will have positive Nikolsky sign. Mucous membranes (oral, ocular and urogenital) are involved in ~90% of SJS/TEN.
Severity and prognosis are related to amount skin involvement. SJS is the less severe condition with <10% of total body surface area with epidermal detachment. TEN has >30% of body surface involvement. Epidermal detachment with 10-30% is a mixed diagnosis, called an SJS/TEN overlap.
Treatment is mainly supportive including removing the offending agent, fluids, correcting electrolyte imbalances, skin care and pain control. Steroids and IVIG are controversial. Patients should be admitted generally to the ICU or burn unit based on severity of disease.
Mortality rate ranges from 10% for SJS to more than 30% for TEN. Complications include fluid losses, electrolyte imbalances, super-infections leading to sepsis and shock.
Thomas, J. Jeremy, et al.. “Chapter 245. Serious Generalized Skin Disorders.” Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 7e. Eds. Judith E. Tintinalli, et al. New York, NY: McGraw-Hill, 2011.